Wisconsin, 2021Winter Weather in Wisconsin, December 28, 2021
December 28, 2021 · NWS ARX · 1 event in 1 county or zone
A band of snow moved across western Wisconsin during the late morning and afternoon of December 28th. Roads quickly became snow covered and slippery and contributed to a fatal accident that occurred on Interstate 90 near West Salem (La Crosse County).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of snow moved across western Wisconsin during the late morning and afternoon of December 28th. Roads quickly became snow covered and slippery and contributed to a fatal accident that occurred on Interstate 90 near West Salem (La Crosse County). A semi was slowing down because of backed up traffic and a car behind the semi was not able to stop, hit the back of the trailer and became trapped underneath. The driver of the car died as a result of the accident.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 28, 11:30 AM CST, 10 minutes earlier.
Area forecast discussion, Dec 28, 11:30 AM CST, 10 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1130 AM CST Tue Dec 28 2021
.SHORT TERM...(Today and tonight)
Issued at 352 AM CST Tue Dec 28 2021
Clouds have continued to thicken overnight. As a result,
temperatures have stabilized and started to rise. Temperatures as
of 3 AM ranged from 5F at Medford WI to 24F at Platteville, WI.
The 28.00z models are showing less precipitable water and moisture
transport into the Upper Mississippi River Valley for today. As
result, precipitation amounts were lowered by 1 to 2 tenths of an
inch across the area. This resulted in a reduction in the expected
snow amounts across the area today. It now looks like much of the
area will see 1 to 3 inches of snow.
HREF suggest that the hourly snowfall rates may approach an inch
between 10 AM and 1 PM this afternoon west of the Mississippi
River, between 1 PM and 3 PM in southwest and west-central
Wisconsin, and between 3 PM and 5 PM in central and north-central
Wisconsin. These higher rates are tied to a band of strong
700-500 mb frontogenetic moving northeast through the region.
There continue to look like there may be some elevated
instability and steep mid level lapse rates late this morning and
early afternoon. This may result in some elevated convection.
Soundings continue to show that there will be a loss of ice aloft
during the mid afternoon which will result in a transition from
snow into freezing drizzle across southeast Minnesota and
northeast Iowa, during the late afternoon in southwest and west-
central Wisconsin, and in the evening in central and north-central
Wisconsin. This freezing drizzle will likely continue into the
evening for most locations.
Due to the mix of snow and freezing drizzle, a Winter Weather
Advisory remains in effect for today and this evening. The only
change this morning was to extend the end time of the advisory for
the counties along the Mississippi and Wisconsin rivers from 6 PM
to 9 PM.
.LONG TERM...(Wednesday through Monday)
Issued at 352 AM CST Tue Dec 28 2021
On Wednesday, there is better agreement among the 28.00z models
that there will be a band of strong 700-600 mb frontogenesis
across parts of northeast Iowa and southwest Wisconsin. Due to
this, the snow chances were increased. With limited moisture, snow
amounts look to be less than an inch.
On New Years Day, there is less phasing between the northern and
southern streams. As a result, the surface low is much weaker and
its track has shifted further to the southeast. As a result, the
GEFS and ECWMF EPS are generally showing less snow across the
region. In addition with the southward shift, there still some
uncertainty on how far this snow will get. This is especially the
case north of Interstate 94. Due to this, snow chances were kept
low.
It continues to look like the coldest weather for the winter so
far will occur this weekend. While there is still decent spread in
the high temperatures, the spread in the low temperatures continue
to decrease. High temperatures will be in the single digits and
teens. While we currently have low temperatures in the single
digits below zero on Sunday morning, the ECMWF EPS suggests that
our low temperatures will be likely in the 10 to 20 below range.
If we do get this cold, we might see our first wind chill advisory
for the 2021-22 winter. The last time we issued one was February
15, 2021.
After a bitterly cold weekend, temperatures moderate for early
next week with high temperatures in the 20s and 30s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1130 AM CST Tue Dec 28 2021
Main taf concerns are IFR/LIFR conditions and freezing drizzle at
both taf sites this afternoon and into this evening. Surface low
tracking across the Central Plains States will continue to spread
light snow/freezing drizzle into the area this afternoon and into
this evening. LIFR conditions are expected for periods of this
afternoon and possibly into early this evening at both RST/LSE taf
sites...due to reduced visibilities from the snow or freezing
drizzle. Ice accumulations of less than a tenth of an inch is
expected. Conditions will improve to VFR tonight after 07z at both
taf sites.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 9 PM CST this evening for WIZ032-
033-041-053>055-061.
Winter Weather Advisory until midnight CST tonight for WIZ017-
029-034-042>044.
MN...Winter Weather Advisory until 6 PM CST this evening for MNZ086-
087-094-095.
Winter Weather Advisory until 9 PM CST this evening for MNZ079-
088-096.
IA...Winter Weather Advisory until 6 PM CST this evening for
IAZ008>010-018-019-029.
Winter Weather Advisory until 9 PM CST this evening for IAZ011-
030.
&&
SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...DTJHazardous weather outlook, Dec 28, 4:33 AM CST, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
433 AM CST Tue Dec 28 2021
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-291200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
433 AM CST Tue Dec 28 2021
This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
A Winter Weather Advisory is in effect. 1 to 4 inches of snow
are expected along with a glaze of ice.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Wind chills will range from 15 to 25 below on Sunday morning.
.SPOTTER INFORMATION STATEMENT...
Snow and ice reports would be appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Boyne
Winter Weather, La Crosse
- When
- December 28, 11:40 AM CST to 6:10 PM CST
- Where
- La Crosse forecast zone
- Deaths
- 0 direct, 1 indirect
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 43.907, -91.115 (the zone’s center; the record gives no point)
The driver of a car was killed in a two vehicle accident on Interstate 90 near West Salem. Roads were snow covered and slippery from snow that fell from late morning through the afternoon. A semi was slowing down for backup traffic and a car behind the semi was unable to stop in the slippery conditions, slid under the trailer and became trapped. The driver of the car was killed as a result of the sustained injuries.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Minnesota, December 28 to 29, 20211 death · 3 injured · 10 events
- Rip Current in Puerto Rico, December 28, 20211 death · 1 injured · 1 event
- Winter Weather in Wisconsin, December 28, 202120 events
- Extreme Cold in South Dakota, December 28 to 31, 202118 events
- Drought in Texas, December 28 to 31, 202114 events
- Winter Weather in Iowa, December 28, 202110 events
- Heavy Snow in Minnesota, December 28 to 29, 202110 events
- Winter Weather in Illinois, December 28, 20218 events
- Drought in Texas, December 28 to 31, 20214 events
- Winter Storm in Alaska, December 28 to 30, 20214 events
- High Wind in Texas, December 28, 202170 kt wind · 2 events
- Heavy Snow in Arizona, December 28 to 29, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999018.